Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Wilmington, NC

August 6, 20174 counties in South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 6, 2017, 8:30 PM EDT for 4 counties in South Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 8:30 PM EDT (00:30 UTC)
Expired
Aug 6, 2017, 8:45 PM EDT
In force
15 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Dillon County, SC, Florence County, SC, Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 72 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS52 KILM 070030
SVRILM
SCC033-041-051-067-070115-
/O.NEW.KILM.SV.W.0070.170807T0030Z-170807T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
830 PM EDT SUN AUG 6 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  East central Florence County in northeastern South Carolina...
  Southeastern Dillon County in northeastern South Carolina...
  Northwestern Horry County in northeastern South Carolina...
  Marion County in northeastern South Carolina...

* Until 915 PM EDT

* At 830 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Pamplico, or 8 miles southwest of Marion, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage trees and power lines. 

* Locations impacted include...
  Marion, Mullins, Loris, Pamplico, Lake View, Galivants Ferry, Fork,
  Zion, Gapway, Rains, Floydale, Smithboro, Kemper, Green Sea, Aynor,
  Nichols, Carolinas Hospital System - Marion and Loris Community
  Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3407 7880 3393 7954 3409 7960 3443 7923
TIME...MOT...LOC 0030Z 234DEG 38KT 3407 7946 

HAIL...0.88IN
WIND...60MPH
 
$$

JDW
1 follow-up statement
519 
WWUS52 KILM 070045
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
845 PM EDT SUN AUG 6 2017

SCC033-041-051-067-070055-
/O.CAN.KILM.SV.W.0070.000000T0000Z-170807T0115Z/
Florence SC-Dillon SC-Horry SC-Marion SC-
845 PM EDT SUN AUG 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FLORENCE...
SOUTHEASTERN DILLON...NORTHWESTERN HORRY AND MARION COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3407 7880 3393 7954 3409 7960 3443 7923
TIME...MOT...LOC 0044Z 234DEG 38KT 3417 7930 

$$

JDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:31 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 6, 7:31 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
731 PM EDT Sun Aug 6 2017

.SYNOPSIS...
Showers and thunderstorms will increase Monday afternoon
through Tuesday ahead of a front, which will stall nearby. The
front will linger in the region through Friday. Significant rain
amounts are possible Tuesday through Friday. The front
dissipates early Saturday as the Bermuda High expands west.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 730 PM Sunday...Overall no major changes to the forecast
this evening. I did increase pops inland for the next couple of
hours based on the current activity. High resolution guidance
shows the activity eventually dissipating while the GFS appears
to keep something going off and on through the overnight hours.
No other changes: Previous discussion follows:

Heating is the main ingredient driving
convection this afternoon with boundaries and column moisture
as secondary but necessary components. As a result suspect that
convection will wither after 2z-3z/10pm this evening. The weak
boundary straddled across the area without upper support and
diurnal cooling, will not be adequate to sustain convection in
the overnight hours, despite the warm frontal like regime as
the boundary lifts north, and forecast pop values will reflect
this. Moisture profiles overnight suggest patchy low-based
stratus is a possibility so will not advertise full clearing
conditions. Monday appears to be a quiet day with little upper
support until Monday night. If good August insolation can occur
Monday, then we have a shot at convective rain, but if plenty
clouds remain over the area then little convection will occur
during the day. For this package will advertise isolated to
scattered showers and storms for Monday and mainly afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...A cold front will drop into the area Monday
night into Tuesday morning bringing increasing rain chances from NW
to SE. The GFS precip output looks more plausible being quite
aligned with the boundary in contrast to the haphazard QPF displayed
by the WRF. The weakening front will stall in the area later Tuesday
into Tuesday night keeping the weather unsettled. Cloud cover may be
extensive enough to boost nighttime lows above climatology while
suppressing daytime highs. Precipitable water values will surge to
an impressive 2.25" meaning some of the rain could be quite heavy at
times but wind fields look strong enough for quick enough storm
motion to keep the flooding problems rather isolated.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...Extended period of unsettled weather on tap with
a slowly weakening front stalled in the area for much of the period.
Flow aloft is slightly amplified with subtle 5h trough over the
east. The flow aloft is enough to ensure a steady supply of tropical
moisture but not sharp enough to have a connection with features
farther north that would help shift everything east. Showers and
thunderstorms will be a staple of the period with slightly better
chances during the day. Although daytime temperatures will run a
little below climo diurnal heating will increase daytime convection.
Activity continues overnight but with coverage decreasing. The only
caveat to that will be timing of shortwaves within the mid level
flow, something which is impossible to do several days out. Late in
the period the front dissipates and Bermuda High expands west.
Piedmont trough and sea breeze will become the focus of diurnal
convection with coverage being a little less Sun.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 18Z...Once again expect mostly VFR conditions through the
period. There could be a brief period of MVFR and even IFR early
on in Florence with thunderstorms knocking on the door there.
For early Monday morning there could be an hour or two of MVFR
to IFR ceilings, similar to this morning so I did address with
some prevailing MVFR in both LBT and FLO.

Extended Outlook...Brief periods of MVFR/IFR ceilings and
visibility are possible through the period due to scattered
showers and thunderstorms. Areas of early morning MVFR/IFR
stratus and/or fog will be possible Wednesday and Thursday
mornings.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 730 PM Sunday...No changes to the coastal waters forecast
with the evening update. Previous discussion follows:

SW winds will prevail this period as Bermuda
high pressure remains anchored offshore. Low pressure
approaching from the west will begin to compress the pressure
gradient and SW winds will increase Monday afternoon to 15-20
KT. By late in the day Monday an 'exercise caution' statement
or even an 'advisory' is possible as winds are apt to increase
further into the Monday night. Radar checks are encouraged as a
few TSTMS may impact the 0-20 NM waters through Monday. Seas
will be a combination of increasing SSW waves this period every
5-6 seconds, and SE waves 1-1.5 feet every 9-10 seconds.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...The approach of a cold front from the NW could
push winds marginally into Advisory territory. For the remainder of
the period the front will stall and weaken allowing the gradient to
relax slightly. With seas not building to advisory/6ft levels during
the early timeframe they will likely not require cautionary SCEC
headlines following Monday night.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...Waters will remain between a front stalled
to the west and Bermuda High to the east. Gradient will be on
the weak side with southwest flow peaking around 10 kt each
afternoon and evening. Seas will run 2 to 3 ft through the
period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...MJC/SHK
SHORT TERM...MBB
LONG TERM...III
AVIATION...SHK
Hazardous weather outlook, Aug 6, 4:20 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
420 PM EDT Sun Aug 6 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-072030-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
420 PM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-072030-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
420 PM EDT Sun Aug 6 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-072030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
420 PM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small Craft Advisory possible Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

04

In the hours before

Special weather statement, Aug 6, 4:58 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Wilmington NC
458 PM EDT SUN AUG 6 2017

NCZ087-SCZ017-024-062145-
Robeson NC-Marlboro SC-Dillon SC-
458 PM EDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunbar, or near Bennettsville, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bennettsville, Pembroke, Maxton, Mccoll, Rowland, Clio, Raemon,
Wakulla, Purvis, Prospect, Dunbar, Minturn, Elrod, Blenheim,
Mcdonald, Tatum and Raynham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3454 7911 3444 7965 3460 7974 3469 7954
      3463 7946 3477 7933 3479 7934 3482 7927
TIME...MOT...LOC 2058Z 246DEG 16KT 3456 7962

MBB
Special weather statement, Aug 6, 6:41 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT SUN AUG 6 2017

SCZ039-062330-
Williamsburg SC-
641 PM EDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 730 PM
EDT...

At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Eastern Lake Marion to
near St. Stephen. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kingstree, Rhems, Trio, Salters, Cades, Nesmith, Gourdin, Indiantown,
Morrisville, Henry, Hebron, Lane, Greeleyville, Stuckey and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3372 7998 3374 7998 3387 7982 3384 7980
      3383 7974 3382 7973 3381 7969 3382 7964
      3381 7963 3379 7955 3369 7941 3358 7944
      3339 7983 3343 7988 3344 7987 3345 7988
      3350 7997 3351 8008 3350 8010
TIME...MOT...LOC 2240Z 233DEG 24KT 3352 8013 3341 7997

MBB
Special weather statement, Aug 6, 7:47 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
747 PM EDT SUN AUG 6 2017

SCZ032-070030-
Florence SC-
747 PM EDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT FOR FLORENCE COUNTY UNTIL 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hope, or 8 miles north of Lake City, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Lake City, Pamplico, Quinby, Sardis, Hyman, Mars Bluff,
Effingham, Francis Marion University, Friendfield, Claussen, New
Hope, Evergreen, Scranton, Coward, Carolinas Hospital System, Lake
City Community Hospital, Mcleod Regional Medical Center, Carolinas
Hospital System - Cedar Tower and Health South Rehabilitation
Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3429 7970 3429 7968 3431 7967 3430 7964
      3410 7953 3407 7954 3404 7951 3399 7952
      3397 7950 3397 7948 3395 7949 3392 7945
      3386 7982 3389 7985 3389 7987 3397 7992
      3399 7989 3400 7990 3402 7996 3404 7997
TIME...MOT...LOC 2347Z 229DEG 22KT 3398 7978

JDW
Special weather statement, Aug 6, 8:23 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
823 PM EDT SUN AUG 6 2017

SCZ032-033-053-070115-
Inland Horry SC-Marion SC-Florence SC-
823 PM EDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE...WEST CENTRAL
HORRY AND MARION COUNTIES UNTIL 915 PM EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pamplico, or 12 miles southwest of Marion, moving northeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marion, Mullins, Pamplico, Sellers, Galivants Ferry, Blue Brick,
Zion, Hyman, Gapway, Rains, Gresham, Smithboro, Claussen, Evergreen,
Brittons Neck, Aynor and Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3424 7955 3426 7952 3426 7951 3428 7949
      3428 7948 3429 7947 3430 7941 3430 7938
      3427 7931 3428 7929 3427 7927 3426 7926
      3394 7911 3389 7961 3413 7972
TIME...MOT...LOC 0023Z 240DEG 23KT 3404 7954

JDW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:23 PM EDTSpecial Weather StatementILMMarion52 min
Aug 7, 3:28 AM EDTSmall Craft AdvisoryILM31 hr
Aug 7, 2:23 PM EDTSpecial Weather StatementILMHorry37 min
Aug 7, 2:42 PM EDTSpecial Marine WarningILM33 min
Aug 7, 3:48 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry, Marion, Williamsburg42 min
Aug 7, 4:22 PM EDTSevere Thunderstorm WarningILMHorry38 min
Aug 7, 5:28 PM EDTSpecial Weather StatementILMMarlboro47 min
Aug 7, 6:24 PM EDTSpecial Weather StatementILMDarlington, Dillon, Marlboro51 min
Aug 7, 7:21 PM EDTSpecial Weather StatementILMDillon39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.